Texas, 2002

Hail and Damaging Winds in Texas, May 7, 2002

May 7, 2002 · NWS MAF · 14 events in 4 counties and zones

Isolated severe thunderstorms formed along a dryline, and affected parts of the eastern Permian Basin late in the day on the 7th. LP supercell structures were the primary convective mode.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Isolated severe thunderstorms formed along a dryline, and affected parts of the eastern Permian Basin late in the day on the 7th. LP supercell structures were the primary convective mode. Large hail to the size of baseballs along with a couple reports of damaging winds were recieved.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 7, 1:49 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, May 7, 1:49 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
249 PM CDT TUE MAY 7 2002

DRYLINE EXTENDING ALONG A LINE JUST WEST OF GAIL TO EAST OF MIDLAND
TO JUST WEST OF FORT STOCKTON TO THE EASTERN BIG BEND.  BELIEVE ANY
LOCATIONS TO THE EAST OF THIS LINE ARE FAIR GAME FOR ISOLATED
THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING.  WINDS
BEHIND THE DRYLINE PICKING UP OUT OF THE SOUTHWEST AND WEST WHICH
SHOULD PROPAGATE DRYLINE TO EASTERN FRINGE OF CWA IN NORTHEAST ZONES
...THEN TAILING INTO LOWER TRANS PECOS REGION BY 08/00Z.  7/18Z KMAF
SOUNDING INDICATING MEAGER CAPE AND DECENT CIN.  BEST MOISTURE
CONVERGENCE THIS AFTERNOON RELEGATED TO LOWER TRANS PECOS...BUT COULD
SEE A LITTLE BETTER CONVERGENCE IN EXTREME EASTERN PERMIAN BASIN AS
DRYLINE MAKES IT/S MOVE.  THINK THERE IS ENOUGH INSTABILITY FOR
ISOLATED STORMS THESE LOCATIONS...BUT SEVERE POTENTIAL WILL PROBABLY
BE PRETTY LIMITED DUE TO CAP STRENGTH AND WEAK CONVERGENCE.

WILL KEEP FORECAST DRY WEDNESDAY AS DRYLINE BACKS ONLY OVER PART OF
EASTERN ZONES...THEN IS DRIVEN INTO CENTRAL TEXAS DURING THE DAY
WEDNESDAY.  MODELS IN GOOD AGREEMENT WITH NORTHERN U.S. SHORTWAVE
TROUGH AND ANTICYCLOGENESIS IN IT/S WAKE.  PREFER ETA/ECMWF SOLUTION
AS FAR AS FRONTAL BOUNDARY MOVEMENT THROUGH AREA THURSDAY...
ESPECIALLY SINCE AVN BACKED OFF THIS FURTHER SOUTH SOLUTION.  THIS
SCENARIO WILL COOL MOST LOCATIONS AROUND 10 DEGREES...AND WILL KEEP
DRY FORECAST GOING WITH BOUNDARY FURTHER SOUTH THAN AVN.  MOISTURE
ADVECTS NORTHWEST THURSDAY NIGHT...SETTING UP LOW ORDER POPS FRIDAY
THAT ARE ALREADY IN ZONES.

IN THE EXTENDED...DRYLINE DEVELOPS SATURDAY AND MIXES EAST UNDER
INFLUENCE OF PASSING SHORTWAVE TROUGH IN SOUTHWEST FLOW ALOFT.
THEREFORE...WILL LEAVE POPS GOING SATURDAY AND WARM TEMPERATURES A
BIT.  AVN COMING AROUND TO DEEPER SOLUTION OF ECMWF WITH THE NEXT
NORTHWEST U.S. SHORTWAVE TROUGH.  WILL LEAVE MINIMAL POPS GOING
SUNDAY AND MONDAY AS IT APPEARS WE MAY HAVE ANOTHER FRONT IN AREA AND
SOME UPPER SUPPORT.  RETURNING LOW LEVEL MOISTURE AND POSSIBLE
DRYLINE SETTING UP AGAIN WILL KEEP MINIMAL POPS IN TUESDAY.

PRELIM TEMPS/POPS BELOW...

MAF  63/93/56/79   -000
LSA  58/92/53/75   -000
6R6  69/97/62/84   1-00
MRF  52/86/48/78   -000
CNM  59/94/56/78   0000

.MAF...
TX...NONE.
NM...NONE.

AKL

In the hours before

Special weather statement, May 7, 2:20 PM CST, 2 hours before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-080230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
320 PM CDT TUE MAY 7 2002

.SYNOPSIS...
A WARM AND MOIST AIRMASS ALONG AND EAST OF THE DRYLINE...LOCATED
FROM GAIL TO MIDLAND TO FORT STOCKTON TO LAJITAS...WILL BE THE
FOCUS FOR ISOLATED LATE AFTERNOON AND EVENING THUNDERSTORMS.  WEST OF
THIS DRYLINE...ACROSS SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO...FIRE
WEATHER CONCERNS REMIAN HIGH TUESDAY NIGHT AND ON WEDNESDAY DUE TO
LOW RELATIVE HUMIDITIES...WARM TEMPERATURES...AND INCREASING
WINDS ON WEDNESDAY AFTERNOON.

.THREATS...
.SEVERE WEATHER...
ISOLATED STRONG TO SEVERE THUNDERSTORMS...A FEW WITH LARGE HAIL AND
DAMAGING WINDS...ARE POSSIBLE THIS AFTERNOON AND EVENING ALONG AND
EAST OF A GAIL TO MIDLAND TO FORT STOCKTON TO LAJITAS LINE.  ANY
STORMS THAT DEVELOP ARE LIKELY TO WEAKEN SHORTLY AFTER SUNSET.

FIRE WEATHER...
RECENT WARM TEMPERATURES AND DROUGHT CONDITIONS HAVE RESULTED IN
EXTREME FIRE DANGER ACROSS THE MOUNTAINS AND ADJACENT PLAINS.  OPEN
FLAMES ARE DISCOURAGED.

The radar

The Midland/Odessa radar (KMAF), 35 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

12 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Midland

When
May 7, 4:20 PM CST
Where
Midland County, 15 mi SSW of Spraberry
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.717, -101.933

Quarter size hail was reported to have covered Highway 3095. Public report.

Hail, Glasscock

When
May 7, 5:00 PM CST
Where
Glasscock County, 13 mi WSW of Garden City
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.800, -101.700

Storm spotters reported golfball size hail on Highway 137...5 miles south of the intersection with Highway 158 in Glasscock County.

Hail, Midland

When
May 7, 5:00 PM CST to 5:15 PM CST
Where
Midland County, 21 mi SSW of Midland
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.717, -102.217

Hail, Glasscock

When
May 7, 5:15 PM CST
Where
Glasscock County, Garden City
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.867, -101.500

Hail, Midland

When
May 7, 5:30 PM CST to 5:45 PM CST
Where
Midland County, 21 mi SSW of Midland
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.717, -102.217

Hail, Glasscock

When
May 7, 6:09 PM CST to 6:20 PM CST
Where
Glasscock County, 6 mi S of Garden City
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.783, -101.500

Storm spotters reported large hail ranging in size from golballs to baseballs south of Garden City on Highway 33.

Thunderstorm Wind, Glasscock

When
May 7, 6:40 PM CST
Where
Glasscock County, 5 mi E of Garden City
Measured
56 kt (64 mph)
Reported by
EMERGENCY MANAGER
Coordinates
31.867, -101.417

A large tree was blown down by damaging thunderstorm winds...blocking parts of Highway 158.

Hail, Midland

When
May 7, 7:16 PM CST
Where
Midland County, 9 mi E of Midland
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.000, -101.933

Hail, Midland

When
May 7, 7:21 PM CST
Where
Midland County, 7 mi S of Greenwood
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
31.900, -101.917

Local television media reported dime size hail on FM 1379.

Hail, Glasscock

When
May 7, 8:08 PM CST
Where
Glasscock County, 15 mi N of Garden City
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.083, -101.500

Storm spotters reported golfball size hail just south of the Howard and Glasscock County line on Highway 33.

Hail, Howard

When
May 7, 8:08 PM CST
Where
Howard County, 10 mi S of Big Spring
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.100, -101.467

Storm spotters reported golfball size hail just north of the Howard and Glasscock County line on Highway 33.

Hail, Mitchell

When
May 7, 8:30 PM CST
Where
Mitchell County, Loraine
Measured
1 in hail
Reported by
GOVT OFFICIAL
Coordinates
32.417, -100.717

Thunderstorm Wind, Mitchell

When
May 7, 9:18 PM CST
Where
Mitchell County, Loraine
Measured
52 kt (60 mph)
Reported by
BROADCAST MEDIA
Coordinates
32.417, -100.717

Hail, Mitchell

When
May 7, 9:18 PM CST
Where
Mitchell County, Loraine
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
32.417, -100.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295535, 5295522, 5295523, 5295524, 5295525, 5295526, 5295533, 5295527, 5295528, 5295529, 5295530, 5295534, 5295531, 5295532.